What commonly used medications cause hypercalcemia and how?
Vitamin D toxicity, which usually develops in vitamin faddists, manifests clinically with hypercalcemia. In general, serum 25D levels above 80 ng/mL are necessary for vitamin D toxicity, though much higher levels are typically seen in symptomatic hypercalcemia.
Hypercalcemia also occurs in CKD patients treated for secondary hyperparathyroidism with pharmacologic doses of active vitamin D, like calcitriol (1,25D) or synthetic analogs (paricalcitol, doxercalciferol, etc.). Hypercalcemia is dose-dependent and transient, resolving within a few days of the drug being discontinued.
Vitamin A intoxication, more commonly seen today with dermatologic or oncologic use of vitamin A analogues, causes hypercalcemia via osteoclast-mediated bone resorption.
Thiazide diuretics reduce urinary calcium excretion via the sodium-calcium exchanger in the distal tubule. However, hypercalcemia from thiazide diuretics occurs mainly in patients with underlying mild primary hyperparathyroidism.
Lithium interferes with CaSR, resulting in an increase in the set point at which calcium is suppressed. Patients on chronic lithium therapy can develop mild hypercalcemia, which subsides when medication is stopped in most cases.